To the Editor.—In the case report, "Thrombosis of Superior Mesenteric Artery," Nichols and Zaharopoulos1 discuss the errors in diagnosis and management yet fail to comment upon the use of hydrocortisone from birth which we feel is an unusual form of initial therapy for an infant of a diabetic mother.
Administration of adrenal corticosteroids has been implicated in thromboembolic phenomena,2 and there is evidence that these drugs can accelerate coagulation.3,4 The occurrence of thromboembolic disease in a newborn receiving hydrocortisone could arouse suspicion of a causal relationship. We would at least suggest to Drs. Nichols and Zaharopoulos that the use of hydrocortisone in this infant was an additional error in management.
KEENAN WJ, MCADAMS AJ. NEONATAL MESENTERIC ARTERY THROMBOSIS. Am J Dis Child. 1969;118(6):940. doi:10.1001/archpedi.1969.02100040942030
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: